Rapidly progressive severe amiodarone-induced hypothyroidism in an elderly female

Ghiculescu, Razvan and Martin, Jennifer (2009) Rapidly progressive severe amiodarone-induced hypothyroidism in an elderly female. Journal of Pharmacy Practice & Research, 39 2: 140-141.


Author Ghiculescu, Razvan
Martin, Jennifer
Title Rapidly progressive severe amiodarone-induced hypothyroidism in an elderly female
Journal name Journal of Pharmacy Practice & Research   Check publisher's open access policy
ISSN 1445-937X
Publication date 2009-06-01
Year available 2009
Sub-type Article (original research)
Volume 39
Issue 2
Start page 140
End page 141
Total pages 2
Editor Brien, J-A. E.
Place of publication South Melbourne, Victoria, Australia
Publisher The Society of Hospital Pharmacists of Australia
Language eng
Subject C1
110306 Endocrinology
970111 Expanding Knowledge in the Medical and Health Sciences
920106 Endocrine Organs and Diseases (excl. Diabetes)
Abstract Abstract: Background: Amiodarone-induced hyperthyroidism has been extensively reported in the Australian and international literature. However, amiodarone-induced hypothyroidism, although much less common, is also seen in clinical practice.Aim: To describe a case of rapidly progressive severe amiodarone-induced hypothyroidism complicated by myxoedema, cognitive decline and peripheral neuropathy in an elderly female.Clinical Details: An elderly female presented with a 3 to 6 month history of fatigue, cold intolerance and constipation. Her medical history was significant for type 2 diabetes, ischaemic heart disease and moderate mitral regurgitation complicated by severe left atrial dilatation and chronic atrial fibrillation.Outcomes: Her amiodarone was stopped and thyroxine commenced at 25 microgram daily. One week after admission her energy levels had improved to the point where she could safely manage at home. 6 months after amiodarone cessation she was euthyroid on thyroxine replacement and remained in rate controlled atrial fibrillation. Conclusion: Prescribers are reminded of the risk of serious thyroid morbidity associated with amiodarone use. Current recommendations include evaluation of risk against benefit with prolonged amiodarone therapy and periodic screening for early toxicity.
Keyword Hypothyroidism
amiodarone
drugs-toxicology
Thyroid Gland-diseases
drugs-physiological effect
Q-Index Code C1
Q-Index Status Confirmed Code

Document type: Journal Article
Sub-type: Article (original research)
Collections: 2010 Higher Education Research Data Collection
UQ Diamantina Institute Publications
 
Versions
Version Filter Type
Citation counts: Scopus Citation Count Cited 0 times in Scopus Article
Google Scholar Search Google Scholar
Created: Fri, 26 Mar 2010, 02:36:54 EST by Sarah Macaione on behalf of UQ Diamantina Institute